Hail, Cumberland
- When
- April 28, 7:40 PM EST
- Where
- Cumberland County, 1.64 mi W of Cumberland
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.480, -78.280
Quarter size hail was reported.
Scattered severe thunderstorms in advance of a frontal boundary produced large hail across portions of central and southeast Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered severe thunderstorms in advance of a frontal boundary produced large hail across portions of central and southeast Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 28, 7:09 PM EST, 31 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
809 PM EDT THU APR 28 2016
.SYNOPSIS...
A COLD FRONT WILL REMAIN FAIRLY STATIONARY ACROSS SOUTH CENTRAL
VIRGINIA INTO NORTHERN NORTH CAROLINA THIS EVENING THROUGH
FRIDAY. WEAK WAVES OF LOW PRESSURE WILL MOVE EAST ALONG THIS
BOUNDARY... BRINGING UNSETTLED CONDITIONS TO THE REGION. WEAK HIGH
PRESSURE RETURNS FOR A MOSTLY DRY LATER FRIDAY AND SATURDAY...FOLLOWED
BY INCREASING RAIN CHANCES WITH THE NEXT WEATHER SYSTEM SUNDAY
INTO MONDAY.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
ANOTHER QUICK UPDATE TO ACCOUNT FOR THE TSTMS THAT CONTINUE TO
MOVE EAST ACROSS THE PIEDMONT DESPITE THE STABLE AND COOLER
AIRMASS. APPEARS WEAK TROF / CONVERGENCE LINE MOVING ACROSS NRN VA
THIS EVENING WILL KEEP THESE GOING A FEW MORE HRS. STILL SOME
STRONG TSTMS MOVG EAST INTO NERN NC COUNTYS BUT CONTINUE TO WEAKEN
AS THEY MOVE EAST INTO WEDGED AREAS.
QUICK UPDATE TO ACCOUNT FOR CURRENT CONDITIONS. ADDED THUNDER TO
WESTER PIEDMONT AREA NEXT FEW HRS AS TSTMS TRACK EAST IVOF I64.
KEPT ENHANCED WORDING IN ZONES IN THE WATCH BOX FOR THE PULSE TYP
STORMS. STORMS HAVE SHOWN A WEAKENING TREND PAST HALF HOUR BUT
DON'T THINK SEVERE THREAT IS OVER JUST YET GIVEN THE CELLS
MARCHING ACROSS THE NC PIEDMONT. ADDED FOG TO THE MARINE ZONES
BASED OFF CURRENT VSBYS. MAY NEED A DENSE FOG ADVSRY FOR THE
WATERS LATER ON.
PVS DSCN:
WW119 ISSUED FOR OUR SW TIER OF COUNTIES IN SOUTH CENTRAL VA/NE
NC...MAINLY ALONG AND SOUTH OF US-58 AND WEST OF A JACKSON NC TO
EMPORIA VA LINE UNTIL 11PM. AS NOTED IN PREVIOUS DISCUSSION,
DAMAGING WINDS AND MARGINALLY SEVERE HAIL ARE THE PRIMARY HAZARDS.
LOCALLY HEAVY RAINFALL ALSO POSSIBLE.
TONIGHT...
THE FRONT REMAINS FAIRLY STATIONARY ACROSS NRN NC TONIGHT INTO
FRI. PRECIPITATION SHIFTS TWD THE COAST EARLY TONIGHT AS THE SFC
LOW TRAVELS EWD ALONG THE BOUNDARY. PCPN EXITS OFFSHORE AS THE LOW
PUSHES OFF THE COAST BY FRI MORNING. LOWS TONIGHT IN THE LOWER 50S
ALONG/NE OF INTERSTATE 64 (UPPER 40S POSSIBLE MD LOWER EASTERN
SHORE)...MID-UPPER 50S SW.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
DRIER PERIOD EXPECTED FOR FRIDAY AND SATURDAY, AS FRONT PUSHES A
BIT FARTHER SOUTH OF THE AREA, AS SFC HIGH PRESSURE BUILDS DOWN
ACROSS THE AREA LATER FRIDAY AND EARLY SATURDAY. EXPECT SOME
LINGERING CLOUDS, ESPECIALLY ALONG THE COAST THROUGH FRIDAY
MORNING. COULD SEE SOME PATCHY DRIZZLE/LGT RAIN, BUT WITH DRIER
AIR ALOFT FILTERING IN...CHANCES OF MEASURING ARE LOW. HIGHS
FRIDAY IN THE U50S TO LOW 60S NORTH...TO MID 70S SOUTH.
INCREASING CLOUDINESS BUT CONTINUED MAINLY DRY FRIDAY NIGHT.
SLIGHTLY COOLER WITH EARLY MORNING LOWS...RANGING FROM IN THE
UPPER 40S TO MID 50S EASTERN SHORE/NRN NECK TO UPPER 50S/NEAR 60
SE COAST.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
DRY CONDITIONS TO BEGIN THE EXTENDED PERIOD WILL BE SHORT LIVED AS
THE NEXT STORM SYSTEM APPROACHES FROM THE WEST. UPPER/SFC HIGH
PRESSURE SLIDES OFF THE COAST SAT MORNING AS A WARM FRONT LIFTS INTO
THE REGION. LEAD WAVE LIFTS ALONG THE FRONT INTO THE OH VALLEY SAT
AFTERNOON...WITH ASSOCIATED MOISTURE ADVECTING INTO THE REGION SAT
AFTERNOON. SHOWERS EXPECTED TO SPREAD INTO THE PIEDMONT AND NRN VA
AS EARLY AS SAT AFTERNOON. ISENTROPIC FIELDS SUGGEST THAT PRECIP MAY
ARRIVE FASTER AS THE LOW LEVELS MOISTEN DUE TO ONSHORE FLOW. THUS
HAVE SPED TRENDS UP SLIGHTLY. REGARDLESS...SAT EXPECTED TO BE PARTLY
CLOUDY TO MOSTLY CLOUDY. EXPECT WIDESPREAD SHOWERS TO SPREAD INTO
THE REGION SAT NIGHT INTO SUNDAY MORNING AS LOW PRESSURE PUSHES OVER
THE CENTRAL APPALACHIANS. SEVERAL PERTURBATIONS IN THE UPPER FLOW
WILL PROVIDE FORCING FOR ASCENT ALONG THE FRONT. PERIODS OF SHOWERS
CONTINUE SUNDAY INTO SUNDAY NIGHT. HAVE INCREASED POPS TO LIKELY
EXCEPT IN THE SE SUNDAY. MODEL CONSENSUS NOW DROPS THE FRONT OVER
THE AREA LATE SUNDAY INTO SUNDAY EVENING...WITH THE BEST CHANCES FOR
MEANINGFUL/BENEFICIAL RAINFALL COMING ALONG THE FRONT. LIKELY POPS
FOR ALL. LOW PRESSURE DEEPENS OFFSHORE MON WITH LINGERING MOISTURE
AND LIFT PROVIDING FOR SCATTERED SHOWERS. THEREAFTER...UPPER LEVEL
RIDGE STRENGTHENS OVER THE WRN CONUS...RESULTING IN TROUGHING THRU
THE MIDDLE OF NEXT WEEK. ECMWF CONTINUES TO STALL THE FRONT ALONG
THE COAST MON DUE TO WEAKER UPPER LEVEL FORCING COMPARED TO ITS GFS
COUNTERPART. GFS PUSHES THE FRONT OFF THE SHORE WITH HIGH PRESSURE
BUILDING IN ITS WAKE. PREFER THE GFS BASED ON THE PATTERN...BUT WILL
NOT COMPLETELY DISCOUNT THE ECMWF. WILL KEEP MENTION OF SLIGHT
CHANCE POPS INLAND AND LOW END CHANCE POPS ALONG THE COAST TO
ACCOUNT FOR UNCERTAINTY TUES AND WEDS AS THE ECMWF LIFTS AN AREA OF
LOW PRESSURE ALONG THE STALLED BOUNDARY.
TEMPS EXPECTED TO REMAIN SEASONABLE WITH HIGHS IN THE UPPER 60S/LOW
70S (COOLER ALONG THE COAST). WARMEST DAY BEING MON WITH HIGHS IN
THE MID/POSSIBLY UPPER 70S. LOWS GENERALLY IN THE 50S.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
AS OF 00Z...ALL THE TAF SITES WERE NORTH OF THE FRONT AND IS
EXPECTED TO REMAIN THAT WAY THROUGH THE PERIOD WITH MAINLY
NORTHEAST WINDS. WIDESPREAD IFR OR LIFR IS PRESENT. SOME VLIFR IS
PSBL OVERNIGHT. AT ECG...VFR CONDS APPEAR TO BE IN THE PROCESS OF
LOWERING TO IFR OR LIFR AND SHOULD REMAIN THAT WAY THROUGH THE
OVERNIGHT HOURS. IMPROVEMENT IS EXPECTED DURING THE DAY FRIDAY BUT
ONLY TO MVFR. SCT SHOWERS AND A FEW TSTMS ARE PSBL OVERNIGHT
ESPECIALLY SRN PORTIONS WHICH WILL NEED TO BE ADDED WHEN CONFIDENCE
IN TIMING INCREASES.
OUTLOOK...MAINLY DRY WEATHER IS EXPECTED INTO SATURDAY BUT IFR
CONDITIONS MAY REDEVELOP FRIDAY EVENING AND CONTINUE INTO SATURDAY
MORNING. A WARM FRONT PULLS NORTH SATURDAY NIGHT WITH THE NEXT LOW
PRESSURE MOVES EAST OUT OF THE PLAINS STATES SUNDAY. WIDESPREAD RAIN
IS EXPECTED SATURDAY NIGHT AND SUNDAY WITH A CHANCE OF RAIN
CONTINUING INTO TUESDAY.
&&
.MARINE...
QUASI-STATIONARY FRONT ANALYZED JUST SOUTH OF THE WATERS THIS AFTN
WITH LOW PRESSURE JUST WEST OF THE AREA. LOW PRESSURE SLIDES
OFFSHORE TONIGHT INTO FRIDAY...WHILE THE LINGERING FRONTAL
BOUNDARY DROPS FARTHER SOUTH INTO THE CAROLINAS. NE LLVL WIND IS
EXPECTED TO INCREASE TO 15-20KT N OF PARRAMORE ISLAND...AND
NWPS/WNAWAVE BOTH AGREE W/SEAS INCREASING TO 4-6FT SEAS LATER
TONIGHT INTO FRIDAY. AN SCA CONTINUES THROUGH EARLY SATURDAY FOR
THE BUILDING SEAS. HIGH PRESSURE BUILDS IN FROM THE N FRIDAY
NIGHT INTO SATURDAY. CURRENT MODEL GUIDANCE SLIDES THE LOW WELL
OFFSHORE BEFORE THE HIGH BUILDS IN. HENCE...FORECAST WIND SPEEDS
ARE NOT AS STRONG AND FORECAST SEAS ARE CORRESPONDINGLY LOWER...SO
SCA CONDITIONS ARE NOT EXPECTED TO PERSIST INTO SATURDAY ATTM.
HIGH PRESSURE SLIDES OFF THE NE COAST SATURDAY AS THE NEXT STORM
SYSTEM APPROACHES FROM THE WEST. ONSHORE FLOW OF 10 TO 15 KT
PERSISTS THROUGH SATURDAY NIGHT. SEAS GENERALLY 3 TO 4 FT. LOW
PRESSURE LIFTS INTO THE NRN MID ATLANTIC REGION SAT NIGHT AS A WARM
FRONT LIFTS OVER THE WATERS. FLOW BECOMES SWLY SUN AOB 15 KT. COLD
FRONT DROPS THROUGH THE REGION SUN NIGHT...STALLING ALONG THE COAST
MONDAY. LACK OF LOW LEVEL CAA AND GRADIENT WINDS EXPECTED TO KEEP
CONDITIONS SUB-SCA BEHIND THE FRONT. NW WINDS AROUND 15 KT BUILD
SEAS TO 4 FT MON NIGHT...POSSIBLY UP TO 5 FT NEAR 20 NM OUT. THE
FRONT STALLS ALONG THE COAST/JUST OFFSHORE THRU THE MIDDLE OF NEXT
WEEK.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 4 AM FRIDAY TO 1 AM EDT SATURDAY FOR
ANZ650-652.
&&
SYNOPSIS...MAM
NEAR TERM...MPR/MAM
SHORT TERM...BMD/MAM
LONG TERM...SAM
AVIATION...AJZ/LSA
MARINE...BMD/MAMHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 438 PM EDT THU APR 28 2016 MDZ021>025-VAZ048-061-062-064-068-069-075>078-081>086-089-090-099- 100-509>525-292045- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- FLUVANNA-CUMBERLAND-GOOCHLAND-CAROLINE-AMELIA-POWHATAN-WESTMORELAND- RICHMOND-NORTHUMBERLAND-LANCASTER-PRINCE GEORGE-CHARLES CITY- NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-SURRY-JAMES CITY-ACCOMACK- NORTHAMPTON-WESTERN LOUISA-EASTERN LOUISA-WESTERN HANOVER- EASTERN HANOVER-WESTERN CHESTERFIELD- EASTERN CHESTERFIELD (INCLUDING COL. HEIGHTS)- WESTERN HENRICO (INCLUDING THE CITY OF RICHMOND)-EASTERN HENRICO- WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN- EASTERN KING AND QUEEN-WESTERN ESSEX-EASTERN ESSEX-YORK-NEWPORT NEWS- HAMPTON/POQUOSON- 438 PM EDT THU APR 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...EASTERN VIRGINIA...NORTH CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ013>017-030>032-102-VAZ060-067-080-088-092-093-095>098-292045- HERTFORD-GATES-PASQUOTANK-CAMDEN-WESTERN CURRITUCK-BERTIE-CHOWAN- PERQUIMANS-EASTERN CURRITUCK-PRINCE EDWARD-NOTTOWAY-DINWIDDIE-SUSSEX- SOUTHAMPTON-ISLE OF WIGHT-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE- VIRGINIA BEACH- 438 PM EDT THU APR 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING. SOME OF THE STORMS MAY PRODUCE STRONG GUSTY WINDS...SMALL HAIL...AND HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ012-VAZ065-079-087-292045- NORTHAMPTON-MECKLENBURG-BRUNSWICK-GREENSVILLE- 438 PM EDT THU APR 28 2016 ...SEVERE THUNDERSTORM WATCH 119 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING. SOME OF THE STORMS MAY PRODUCE STRONG GUSTY WINDS...HAIL...AND HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ066-292045- LUNENBURG- 438 PM EDT THU APR 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL VIRGINIA. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING. SOME OF THE STORMS MAY PRODUCE STRONG GUSTY WINDS...SMALL HAIL...AND HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
644 PM EDT THU APR 28 2016
VAZ048-062-509-510-282330-
WESTERN LOUISA-EASTERN LOUISA-GOOCHLAND-FLUVANNA-
644 PM EDT THU APR 28 2016
...A STRONG THUNDERSTORM WILL AFFECT LOUISA...NORTHWESTERN GOOCHLAND
AND NORTHEASTERN FLUVANNA COUNTIES...
AT 643 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LAKE
MONTICELLO...OR 8 MILES NORTH OF PALMYRA...MOVING EAST AT 35 MPH. IN
ADDITION...FREQUENT LIGHTNING AND HEAVY DOWNPOURS ARE ALSO POSSIBLE.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR...
TROY AROUND 650 PM EDT.
BOSWELLS TAVERN AROUND 655 PM EDT.
FERNCLIFF AND KENTS STORE AROUND 705 PM EDT.
LOUISA AROUND 710 PM EDT.
HADENSVILLE AROUND 715 PM EDT.
MINERAL AROUND 720 PM EDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE YANCEYVILLE...LOUISA
AIRPORT...WILMINGTON...ZION CROSSROADS...FREDERICKS HALL...GREEN SPRINGS...
PENDLETON...CUCKOO...CALEDONIA AND APPLE GROVE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3808 7825 3810 7782 3808 7781 3808 7779
3774 7788 3791 7839
TIME...MOT...LOC 2243Z 279DEG 30KT 3798 7831
MINNICKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
731 PM EDT THU APR 28 2016
VAZ048-062-064-509>511-515-290015-
CAROLINE-WESTERN LOUISA-EASTERN LOUISA-WESTERN
HANOVER-GOOCHLAND-WESTERN HENRICO (INCLUDING THE CITY OF
RICHMOND)-FLUVANNA-
731 PM EDT THU APR 28 2016
...A THUNDERSTORM WITH HEAVY WILL AFFECT EASTERN LOUISA...NORTH
CENTRAL GOOCHLAND...NORTHEASTERN FLUVANNA...NORTHERN HENRICO...
SOUTHWESTERN CAROLINE AND NORTHWESTERN HANOVER COUNTIES...
AT 729 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MINERAL...MOVING
EAST AT 35 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM. IN ADDITION...FREQUENT LIGHTNING AND HEAVY RAINFALL ARE ALSO
POSSIBLE.
THIS STORM WILL BE NEAR...
BUMPASS AROUND 740 PM EDT.
MONTPELIER AROUND 750 PM EDT.
ASHLAND AND RANDOLPH MACON COLLEGE AROUND 810 PM EDT.
KINGS DOMINION AROUND 815 PM EDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE CEDAR FORK...LOUISA
AIRPORT...GOLANSVILLE...PENDLETON...ROCKVILLE...APPLE GROVE...BURRUSS
CORNER...GUM TREE...HEWLETT AND NOEL.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3807 7795 3807 7778 3805 7775 3802 7775
3803 7773 3801 7772 3799 7764 3806 7757
3805 7727 3767 7753 3788 7813
TIME...MOT...LOC 2329Z 287DEG 30KT 3793 7788
MINNICKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
736 PM EDT THU APR 28 2016
NCZ012-030-290015-
NORTHAMPTON-BERTIE-
736 PM EDT THU APR 28 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN BERTIE...
NORTHAMPTON...
AT 734 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF LITTLETON TO NEAR
ROBERSONVILLE. MOVEMENT WAS EAST AT 35 MPH.
WIND GUSTS IN EXCESS OF 40 MPH...HALF INCH HAIL AND FREQUENT
LIGHTNING STRIKES ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ROANOKE RAPIDS...GARYSBURG...RICH SQUARE...GASTON...WOODLAND...SEABOARD...
LEWISTON WOODVILLE...ROXOBEL...JACKSON...KELFORD...LASKER...GALATIA...
ROANOKE RAPIDS LAKE...PLEASANT HILL...BOONES CROSSROADS...EAGLETOWN...
BRYANTOWN...GUM FORKS...GEORGE AND CREEKSVILLE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3605 7732 3606 7732 3609 7731 3611 7723
3616 7726 3621 7738 3624 7738 3632 7744
3631 7757 3641 7755 3648 7765 3648 7776
3654 7771 3654 7748 3650 7731 3629 7719
3625 7721 3624 7716 3610 7708 3602 7724
TIME...MOT...LOC 2334Z 264DEG 58KT 3636 7783 3590 7726
44SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 814 PM EDT THU APR 28 2016 VAZ064-511-512-517-519-521-290100- CAROLINE-WESTERN KING WILLIAM-EASTERN HANOVER-WESTERN HANOVER-WESTERN KING AND QUEEN-WESTERN ESSEX- 814 PM EDT THU APR 28 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HENRICO... NORTHWESTERN KING WILLIAM...NORTHWESTERN KING AND QUEEN...WEST CENTRAL ESSEX...SOUTHERN CAROLINE AND HANOVER COUNTIES... AT 812 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR RANDOLPH MACON COLLEGE...MOVING EAST AT 30 MPH. PEA SIZE HAIL IS POSSIBLE WITH THIS STORM. UP TO 1 INCH OF RAINFALL IS POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR... ASHLAND...RANDOLPH MACON COLLEGE AND KINGS DOMINION AROUND 825 PM EDT. HANOVER AND DAWN AROUND 835 PM EDT. MANGOHICK AND STUDLEY AROUND 845 PM EDT. SAINT STEPHENS CHURCH...MANQUIN AND AYLETT AROUND 900 PM EDT. OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE UPSHAW...CEDAR FORK... POLLARDS CORNER...DUANE FORK...TURPIN...EPWORTH...ASHCAKE...BURRUSS CORNER...ELMONT AND GUM TREE. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 3795 7696 3759 7718 3778 7775 3797 7761 TIME...MOT...LOC 0012Z 283DEG 25KT 3781 7756 MINNICK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
815 PM EDT THU APR 28 2016
NCZ012>014-030-290100-
HERTFORD-NORTHAMPTON-BERTIE-GATES-
815 PM EDT THU APR 28 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL GATES...
BERTIE...NORTHAMPTON AND NORTHWESTERN HERTFORD COUNTIES...
AT 814 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR SEABOARD TO 6 MILES NORTH OF
ROBERSONVILLE. MOVEMENT WAS EAST NORTHEAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH...HALF INCH HAIL AND FREQUENT LIGHTNING
ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ROANOKE RAPIDS...AHOSKIE...WINDSOR...MURFREESBORO...GARYSBURG...RICH
SQUARE...AULANDER...CHOWAN UNIVERSITY...GASTON...CONWAY...WOODLAND...
WINTON...SEABOARD...LEWISTON WOODVILLE...COFIELD...POWELLSVILLE...ROXOBEL...
COMO...UNION AND JACKSON.
STRONG WIND GUSTS ARE POSSIBLE WITH THESE STORMS. THESE WIND GUSTS
ARE CAPABLE OF KNOCKING DOWN TREE LIMBS...SMALL OR WEAKENED TREES...
AND BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND
OTHER LIGHT OUTDOOR OBJECTS.
LOCALLY HEAVY DOWNPOURS ARE OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3590 7692 3586 7704 3594 7704 3593 7719
3601 7721 3606 7733 3611 7723 3616 7726
3621 7739 3624 7738 3632 7744 3631 7757
3641 7755 3648 7765 3648 7769 3653 7772
3653 7693 3587 7675 3589 7683 3581 7689
TIME...MOT...LOC 0014Z 247DEG 16KT 3645 7743 3591 7730
44SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
821 PM EDT THU APR 28 2016
VAZ061-068-069-290100-
AMELIA-POWHATAN-CUMBERLAND-
821 PM EDT THU APR 28 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NOTTOWAY...WESTERN
AMELIA...SOUTHWESTERN POWHATAN...NORTHEASTERN PRINCE EDWARD AND
CUMBERLAND COUNTIES...
AT 820 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CUMBERLAND...
MOVING EAST AT 30 MPH.
PEA SIZE HAIL IS POSSIBLE WITH THIS STORM.
UP TO 1 INCH OF RAINFALL IS POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR...
CUMBERLAND AROUND 830 PM EDT.
SUNNYSIDE AROUND 840 PM EDT.
TOBACCOVILLE AND BALLSVILLE AROUND 850 PM EDT.
MORVEN AROUND 855 PM EDT.
AMELIA COURTHOUSE AND MACON AROUND 900 PM EDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE ANGOLA...GRAYS SIDING...
TRENTS MILL...RODOPHIL...BEAR CREEK LAKE STATE PARK...OAK FOREST...
GOODWINS STORE...STODDERT...MAPLEWOOD AND BELONA.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3763 7825 3758 7782 3725 7802 3727 7812
3732 7823 3737 7824 3736 7825 3736 7826
3734 7826 3735 7828 3734 7828 3740 7842
TIME...MOT...LOC 0020Z 287DEG 24KT 3752 7832
MINNICKThe Norfolk radar (KAKQ), 125 km away, was scanning. The volume nearest the first event began at 00:39 UTC.
3 hail. Local standard time, as filed.
Quarter size hail was reported.
Quarter size hail was reported. Windshield was damaged.
Quarter size hail was reported at Craney Island.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631192, 631195, 631196.